Below is a list of films being shown in this year's film festival.  It includes the the title, (category), running time, showtime and the name of the director. The audience will be asked to pick their favorite film in order to determine which films wins the Audience Choice Award for each category (Student, Animated, Short and Feature). Note that show times are approximate and subject to change.

 

 Friday, April 5th  

Friday BLOCK 1- (2:00 Pm to 6:00 PM)   

All Showtimes are Approximate

Film #1 Black Friday (Student) - 7 mins

Showtime Friday, 12:15 pm

Directed by Tanner Harris

This short film tells the story of a man in the throes of the Great Recession. Taking place Thanksgiving of 2008 and the following Black Friday, we follow family man Andy as his life spirals out of control, leading to a climax of desperation.

 

Film #2  Veteran’s Treatment Court (Short) - 6 mins

Showtime Friday, 2:22 pm

Directed by Susie Cohen

About one in ten Montanans is a veteran. Many times, these folks come back to their communities with issues that land them in jail after they fought for their country. Now a new type of court is addressing that problem...and fighting to turn veterans' struggles into successes.

  

Film #3  The Thin Line (Feature) - 112 mins

Showtime Friday, 2:28 pm

Directed by Neil Thompson

ESSICA MCDEES, a beautiful 24-year old girl, is less than enthused to be working in a bikini at the local coffee shop, Coffee Beach. Along with her roommate COURTNEY-LYNN, self-reliant Goth DARLA, and French foreign-exchange beauty BRITNEY BOUCHAND, she serves coffee to crotchety, abusive anti-socialite ROBERT SEETHIS. Miserable with her life, yet feeling powerless to change it, she seeks the advice of her sage friend TAYLOR, who attributes her misery to her horrible taste in men and suggests she break the pattern of her life by courting men who bore her rather than excite her. In a show of groundbreakingly bad judgment, she turns to Robert to fulfill Taylor’s edict, a desperate attempt to solve all her relationship woes by dating the worst man in the world.

 

 

5-minute intermission

Film #4 Fugue (Short) - 17 min

Showtime Friday, 4:25 pm

Directed by Lily Evelyn Mitchell

A seemingly innocent father-son trip to a ghost town takes a thrilling and unexpected turn for what any parent would consider their worst nightmare.


Film #5 Sudden Developments (Short) - 12 min

Showtime Friday, 4:42 pm

Directed by Charles Perry

An adopted man yearning to know his true parentage receives a random phone call from a woman he doesn't know. She tells him she has information regarding his birth and, with little hesitation, he ventures into the unknown to discover his origins.

 


Film #6 The Blood Hunter (Feature) - 101 mi

Showtime Friday, 4:54 pm

Directed by Trevor Styles & Chas Llewellyn

A feature film about a broken man who has lost his purpose and faith and finds it again when he joins a group of Vampire Killers called "The Blood Hunters".

 

6:00 PM Filmmaker Q&A Session with Ridge Mallery

 

Friday BLOCK 2 - (8:00 Pm to 10:11 pm) - Special Guests Angela Townsend & Andrew Wiest

The Forlorned (Rated 'NR') - 86 mins

Directed by Andrew Wiest

The Forlorned Director Andrew Wiest will be speaking before the film presentation

When Tom Doherty first laid eyes on the lighthouse he knew it was damned. An advertisement lured him to the island, offering a job renovating the old lighthouse and ramshackle buildings. What he didn't know was that he was the only applicant. None of the locals wanted the job - no one dared. Isolated and alone, Tom soon discovers why. Messages from disembodied voices; ghostly visitations and escalating horrors draw Tom deeper into the island's evil past-a darkness that forces Tom to unbury the truth and bring demons of his own into the light.

 

                                                                                        the forlorned - Friday, Block 2                                                                   

 

 

                                                                                 Saturday, April 6th

 

Saturday BLOCK 3 - (12:00 Pm to 3:00 PM)

ALL SHOWTIMES APPROXIMATE

Film #1 The Territory’s Best (Student) - 10 mins

Showtime Saturday, 12:15 pm

Directed by Timothy Wells

Seasoned gunfighter Two-Gun Greg sets out to prove himself as the "fastest gunfighter in the west" by hunting down the territory's best, but while waiting for his opponent to return, meets old innkeeper Holly who tries to get him off his dark path.

Film #2 Precious Metal (Student) - 12 mins

Showtime Saturday, 12:25 pm

Directed by Tara Walker Lyons

Tommy struggles to overcome an anxiety over plastic that has plagued her since childhood.

 




Film #3 MPG Ranch: The Land and Its People (Short) - 28 mins

Showtime Saturday, 12:37 pm

Directed by Cherin Spencer-Bower

MPG Ranch is a conservation property in Western Montana. This video follows the history of the Salish Indians in the Bitterroot Valley. It outlines the Maclay family history from the 1700s to present day. The Maclays transformed this land into a working cattle ranch and passed it down for generations. In 2009 it became a conservation property. We now restore the land's vegetation and support its wildlife through research and education.




Film #4 Youth Hunt Unleaded (Documentary) - 15 mins

Showtime Saturday, 1:10 pm

Directed by Cherin Spencer-Bower

MPG Ranch is a conservation property in western Montana with an education program that promotes youth hunting. This video follows hunters as they pursue antlerless elk on the ranch during the 2017/2018 season and covers our use of non-lead ammunition. We use public hunting to control deer and elk populations. MPG Ranch hunt coordinators Dr. Philip Ramsey, Mike Henning, and Craig Jourdonnais guide the hunters. Mike McTee conducts studies on non-lead hunting and the environmental impact.




5-minute intermission




Film #5 Warriors & Quiet Waters (Documentary) - 5 mins

Showtime Saturday, 1:30 pm

Directed by Susie Cohen

Combat veterans make up about 80% of Montana's veteran population. Now, thanks to a unique program, these folks are finding help far from a doctor's offices...on our beautiful rivers.




Film #6 Monster Gold (Feature) - 70 mins

Showtime Saturday, 1:35 pm

Directed by Ridge Mallery

A Millennial with daddy issues films his "survival skills" as he journeys through the Rocky Mountain wilderness in search of a mythical gold nugget guarded by a - Drum roll - MONSTER!!!

 


2:45 PM Filmmaker Q&A Session

Saturday BLOCK 4 - (4:00 Pm to 6:30 PM)- BZN International Film Festival

ALL SHOWTIMES APPROXIMATE


Film #1 Two Hands “Duex Mains” (Short) - 4 mins

Showtime Saturday, 4:15 pm

Directed by Michaël Barocas

A man's life seen through his hands...


Film #2 Drawback (Short) - 8 mins

Showtime Saturday, 4:19 pm

Directed by Colter Olmstead

The story of a young bowhunter as she journey's out on her first hunting experience in the Montana wilderness.


Film #3 Nona (Feature) - 90 mins

Showtime Saturday, 4:27 pm

Directed by Michael Polish

A girl from Honduras meets Hecho, who promises to get her safely to America to reunite with her mother. Instead, Nona faces a perilous journey when he doesn't deliver on that promise.


6:00 PM Filmmaker Q&A Session with emily hook


Saturday BLOCK 5 - (8:00 Pm to 10:15 PM)- Special Guest Gerald R. (Jerry) Molen, Oscar-Winning Producer

ALL SHOWTIMES APPROXIMATE


FILM #1 Wildlife (Rated 'PG-13') - 105 mins

Directed by Paul Dano

The Oscar-Winning Producer Jerry Molen will be speaking before the film presentation

A teenage boy must deal with his mother's complicated response after his father temporarily abandons them to take a menial and dangerous job.


 

Wildlife - Saturday, Block 5



Film #2 The violin alone (Feature) - 55 mins

Showtime Saturday, 10:15 pm

Directed by Scott Sterling

The unlikely pairing of two modern visionaries, Vilmos Olah, a Hungarian violin virtuoso, and Eric Funk, contemporary classical composer from the heart of Montana, has resulted in a new piece of music unlike anything written before. Vili: Concerto for Violin Alone is an extreme concerto that pushes the boundaries of music and our notion of the possible. Written on two music staffs, Olah must play the solo and orchestra parts simultaneously. It presents a seemingly impossible task; he must emulate flutes, oboes, clarinet, and timpani, and must move his bow towards the bridge in an exact position to capture crisp brass punch of a trumpet fanfare. It’s a reflection of the Violinist, the composer, and the unquenchable human spirit of eastern Europe. When facing endless occupations, wars, and suffering, the Hungarian people have continually risen to prevail while revealing a richness of deep feeling, a wealth of soul, and indelible spirit. It is this powerful force that Funk captures in a work that requires courage, perseverance, and phenomenal technical skill, creating a vehicle where one man alone can stand as a collective. Music is becoming simply a commodity - a global sound. Perhaps “Concerto for the Violin Alone” will become a blueprint for the future, and alter the way composers and musicians think and create. Two modern pioneers, from different worlds sharing the same voice, embark on a thrilling journey to reimagine what music can be.

 

Sunday BLOCK 6 - (11:00 Pm to 1:30 PM)

ALL SHOWTIMES APPROXIMATE


Film #1 The Battered Wife (Student) - 6 mins

Showtime Sunday, 11:15 am

Directed by Jessica Portuondo

Abuse, history, and heartbreak. A Battered Wife tells the story of Montana and its tormented relationship with industrial mining. The essay “The Battered Wife,” published in Unearthing Paradise: Montana Writers in Defense of Greater Yellowstone, is part of a community effort to stop Lucky Minerals from mining for gold in parts of Paradise Valley. The film, The Battered Wife is its visual adaptation on screen. Read aloud, the essay will come alive through cinematography and sound. Juxtaposing images around Emigrant Peak and Snowbank Campground—areas under threat—with the already heavily mined areas of Butte and Virginia City, the film will visually tell the story of Montana’s relationship with industrial-scale mining.



Film #2 Yellowstone Invader (Student) - 7 mins

Showtime Sunday, 11:21 am

Directed by Ashley Siana

This short film tells the story of Yellowstone's unique aquatic ecosystems and endemic species, the Yellowstone Cutthroat Trout. The film explains why this fish has been threatened and what Yellowstone National Park has done to help save the native fish from disappearing from the park.



Film #3 I AM STILL HERE (Student) - 14 mins

Showtime Sunday, 11:28 am

Directed by Cynthia Matty-Huber

On a cold winter morning John Hoiland places flowers on his parents’ graves, small headstones tucked between tall grass and sage. John plans to be buried here, alongside his parents, their home. In the distance, a line of cattle trudges across the rock-ribbed Montana land. John is home, where home has always been, where a way of life found a place to live. At ninety-years-old, without children to inherit the ranch, he is forced to ask himself the question: What will become of the land and his legacy.





5-minute intermission



Film #4 An Eaglet’s First Flight (Short) - 5 mins

Showtime Sunday, 11:47 am

Directed by Cherin Spencer-Bower

Since at least the 1980's, bald eagle pairs have nested along the Bitterroot River near MPG Ranch in Florence, Montana. A pair has successfully fledged young (raised and left the nest) 24 out of 27 years monitored. In 2016, the active nest fledged two young. Here is a video of that event.



Film #5 Dodging Bullets: Stories from Survivors of Historical Trauma (Documentary) - 98 mins

Showtime Sunday, 11:52 am

Directed by Sarah Edstrom

Native Americans have dodged bullets since first contact with Europeans. This film brings a cross-generational sampling of Indigenous people, researchers, and politicians to reveal stunning reasons for their disproportionately high incidences of health and social issues. This collection of remarkable stories, names Historical Trauma as the unique and insidious part of the genetic code that resilient Native American populations are still finding ways to dodge. The film focuses on Native Americans and is not the typical “tragedy porn” film about Indian Country, it is more of an accurate portrayal of life.

 




1:30 PM Filmmaker Q&A Session




Sunday BLOCK 7 - (2:00 Pm to 5:00 PM)

ALL SHOWTIMES APPROXIMATE




Film #1 Last Stand: The Vanishing Caribou Rainforest (Documentary) - 34 mins

Showtime Sunday, 2:15 pm

Directed by Colin Arisman

Hidden in the interior of the Pacific Northwest is the largest remaining inland temperate rainforest on earth. This magnificent landscape is home to numerous First Nations communities, thousand-year-old trees and critical habitat for endangered species like mountain caribou. However, industrial development has pushed this ecosystem to the tipping point. The forthcoming documentary “Last Stand” puts the Caribou Rainforest on the map before it’s too late.


Film #2 In The Spirit of Atatice (Documentary) - 29 mins

Showtime Sunday, 2:49 pm

Directed by Daniel Glick

The untold story of the National Bison Range told from the Tribal perspective.

 




5-minute intermission




Film #3 Beyond Bars (Student) - 8 mins

Showtime Sunday, 3:23 pm

Directed by Johnny Holder

A meditative film on how the Hobby Program at Montana State Prison has been a unique opportunity offered to inmates. The film focuses specifically the inmates experience with horsehair hitching, by which the prison has become famous for around the globe, and how this timeless craft has aided in prisoner’s recovery from addiction, supplemented mindfulness therapy, and kept lifers out of trouble.


Film #4 Shadows of David Thompson (Documentary) - 59 mins

Showtime Sunday, 3:31 pm

Directed by George Sibley

Fur trader, surveyor and explorer David Thompson paddled, rode and walked from Hudson Bay to the Pacific Ocean, traveled the full length of the Columbia River, and after 28 years in the west wound up in Montreal, all the while making maps that were unsurpassed for a hundred years. His journals were some of the earliest descriptions of what is now British Columbia and parts of Montana, Idaho and Washington state. Now, 200 years after Thompson did his great work, film maker George Sibley paints a vivid picture of a world on the brink of change and a man who helped change it, filmed on the actual locations where it all took place. 




 

4:30 PM Filmmaker Q&A Session